Alert archive / Florida / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 67, NWS Melbourne, FL

August 20, 2015Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 20, 2015, 6:34 PM EDT for Osceola County, Florida. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2015, 6:34 PM EDT (22:34 UTC)
Expired
Aug 20, 2015, 7:15 PM EDT
In force
41 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 69 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 6:44 PM EDTHAIL 1Saint Cloud, FLQUARTER-SIZED HAIL REPORTED AT U.S. 192 AND NARCOOSEE RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 10.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2015-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2015-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
794 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

586 
WUUS52 KMLB 202234
SVRMLB
FLC097-202315-
/O.NEW.KMLB.SV.W.0067.150820T2234Z-150820T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
634 PM EDT THU AUG 20 2015

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL OSCEOLA COUNTY IN EAST CENTRAL FLORIDA...

* UNTIL 715 PM EDT

* AT 633 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED OVER SAINT CLOUD...AND MOVING NORTHWEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KISSIMMEE...SAINT CLOUD...BUENA VENTURA LAKES...EAST LAKE TOHO AND
  NARCOOSSEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DEADLY LIGHTNING...VERY
HEAVY RAIN AND POSSIBLY HAIL. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 2835 8141 2835 8123 2825 8115 2817 8126
      2830 8148
TIME...MOT...LOC 2233Z 132DEG 13KT 2823 8126 

$$

WEITLICH
2 follow-up statements
429 
WWUS52 KMLB 202249
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
649 PM EDT THU AUG 20 2015

FLC097-202315-
/O.CON.KMLB.SV.W.0067.000000T0000Z-150820T2315Z/
OSCEOLA FL-
649 PM EDT THU AUG 20 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTH CENTRAL OSCEOLA COUNTY...

AT 648 PM EDT...THE PUBLIC REPORTED QUARTER SIZED HAIL FROM A  
SEVERE THUNDERSTORM BETWEEN EAST AND WEST LAKE TOHO. DOPPLER RADAR 
ALSO WAS MEASURING WINDS AROUND 60 MPH WITH THIS STORM COMING OFF OF 
EAST LAKE TOHO. STORM MOTION WAS NORTHWEST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
KISSIMMEE...SAINT CLOUD...BUENA VENTURA LAKES...EAST LAKE TOHO AND
NARCOOSSEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 2835 8141 2835 8123 2825 8115 2817 8126
      2830 8148
TIME...MOT...LOC 2248Z 132DEG 13KT 2827 8131 

$$

BRAGAW
376 
WWUS52 KMLB 202311
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
711 PM EDT THU AUG 20 2015

FLC097-202320-
/O.EXP.KMLB.SV.W.0067.000000T0000Z-150820T2315Z/
OSCEOLA FL-
711 PM EDT THU AUG 20 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL OSCEOLA COUNTY
WILL EXPIRE AT 715 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 2835 8141 2835 8123 2825 8115 2817 8126
      2830 8148
TIME...MOT...LOC 2309Z 132DEG 13KT 2827 8131 

$$

WEITLICH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:12 PM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, Aug 20, 3:12 PM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
312 PM EDT THU AUG 20 2015

.DISCUSSION...
TONIGHT-FRIDAY...AFTERNOON STORMS WL CONTINUE TO DEVELOP THROUGH
DUSK AS BOUNDARY INTERACTIONS WL CONTINUE INTO THE EVNG HRS ACRS
CENTRAL FL. WEAK STEERING WILL LEAD TO PROPAGATION ALONG
BOUNDARIES AS THE MAIN FORCING MECHANISM FOR ADTL DEVELOPMENT.
THERE WL REMAIN A POTENTIAL FOR LCL HEAVY RAIN AMOUNTS NEAR 2"
ALONG WITH FREQUENT LIGHTNING AND WIND GUSTS AOA 40 MPH IN THE
STRONGER CELLS THRU EARLY EVNG.

FRI...HIGH MOISTURE WILL CONTINUE ACROSS THE REGION WITH PRECIPITABLE
WATER VALUES AROUND 2 INCHES. AXIS OF A WEAKENING SURFACE RIDGE OVER
NORTH BAHAMAS WILL PROVIDE LIGHT TO VARIABLE STEERING LEVEL WINDS.
THIS SHOULD ALLOW FOR INITIATION OF SEA BREEZE CONVECTION CLOSE TO
THE COAST AND THEN AN INCREASE IN COVERAGE OVER THE INTERIOR
THROUGH THE AFTERNOON. SCATTERED TO NUMEROUS DIURNAL STROMS WILL
BE FORECAST FRO ONE MORE DAY.

SAT-WED...(FROM PREV DISC) MID LEVEL ANTICYCLONE INITIALLY
CENTERED OVER THE EASTERN GULF OF MEXICO WILL GRADUALLY
ERODE/RETROGRADE AS SHORTWAVES CARVE OUT A TROUGH OVER THE EASTERN
CONUS. THE 00Z GFS INDICATED THAT A FRONTAL TROUGH MOVING OFF THE
EASTERN SEABOARD WILL MERGE WITH BROAD CYCLONIC CIRCULATION
VICINITY OF BERMUDA THIS WEEKEND. A BROAD AREA OF LOW/MID LEVEL
NORTHERLY FLOW BETWEEN THIS LOW AND THE RETREATING ANTICYCLONE IS
SHOWN TAPPING DRIER AIR FROM SUNDAY INTO EARLY NEXT WEEK.

CHC OF PCPN LOOKS BARELY MENTIONABLE EARLY NEXTY WEEK AS
NORTHEAST/EAST FLOW ADVECTS IN DRIER AIR. BY WED A REASSERTING
ATLANTIC RIDGE IN WAKE OF LIFTING OPEN ATLANTIC LOW SHOULD START
TO PUMP MOISTURE BACK IN AND RETURN POPS BACK TO MORE TYPICAL
SCATTERED VALUES FOR MID/LATE AUGUST.

&&

.AVIATION...
SFC WINDS: THRU 21/01Z...S/SE 6-10KTS. BTWN 21/01Z-21/04Z...BCMG
S-SW 1 TO 4KT...CONTG THRU 21/12Z. BTWN 21/12Z-21/16Z...BCMG S/SW
4-6KTS. SCT SHRA AND ISOLD TS WL PRODUCE BRIEF MVFR CONDS AT SITES
THIS AFTN/EVE THROUGH 21/01Z.

&&

.MARINE...
FRIDAY AND FRIDAY NIGHT...LIGHT WINDS WITH DEVELOPMENT OF AN
ONSHORE BREEZE IN THE AFTERNOON WL MAINTAIN SIG WVS 2 FT OR LESS
DURING THE PERIOD.

WEEKEND...00Z GFS SHOWED A BACK DOOR FRONT DROPPING SOUTH OVER
THE ATLANTIC ON SAT WITH A WEAK HIGH PRESSURE RIDGE NOSING DOWN
THE EASTERN SEABOARD...PRODUCING NORTHEAST WINDS 10 TO 15 KNOTS
AND CONTINUING INTO SUNDAY. THE ECMWF ALSO SHOWS NORTHEAST FLOW
BUT WEAKER. WHILE THERE MAY BE A LITTLE MORE WIND CHOP
DEVELOPING... THE NORTHEAST FLOW WILL BRING DRIER AIR SO
SHOWER/STORM CHANCES LOOK VERY LOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  92  76  91 /  30  50  20  30
MCO  76  94  77  93 /  30  60  30  50
MLB  76  91  76  91 /  20  50  20  30
VRB  75  91  74  90 /  20  50  20  30
LEE  77  93  77  93 /  30  60  30  50
SFB  76  94  77  93 /  30  60  30  40
ORL  77  94  77  94 /  30  60  30  50
FPR  74  92  73  91 /  20  50  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM...PENDERGRAST
LONG TERM....WIMMER
Hazardous weather outlook, Aug 20, 11:29 AM EDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1129 AM EDT THU AUG 20 2015

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-202200-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
1129 AM EDT THU AUG 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
ISOLATED LIGHTNING STORMS WILL DEVELOP ALONG THE EAST COAST SEA
BREEZE AS IT BEGINS PUSHING INLAND EARLY THIS AFTERNOON. COVERAGE
OF SHOWERS AND THUNDERSTORMS WILL GRADUALLY INCREASE FURTHER
INLAND THROUGH LATE AFTERNOON. COVERAGE IS EXPECTED TO HIGHEST
FROM ORLANDO WEST LATE AFTERNOON.

THE MAIN STORM THREATS WILL BE TORRENTIAL RAIN AND FREQUENT CLOUD
TO GROUND LIGHTNING. ISOLATED WIND GUSTS OF UP TO 40 MPH WILL BE
POSSIBLE IN THE STRONGEST STORMS...MOST LIKELY ACROSS THE INTERIOR
WHERE MORE BOUNDARY COLLISIONS WILL TAKE PLACE. WHILE THE FOCUS
FOR STORMS WILL GENERALLY SHIFT WEST WITH THE INLAND MOVING SEA
BREEZE...INDIVIDUAL STORM MOTION WILL BE SLOW AND ERRATIC.

.FLOOD IMPACT...
SLOW STORM MOVEMENT WILL LEAD TO LOCALLY HEAVY RAINFALL WITH
TODAYS STORMS. AMOUNTS BETWEEN ONE AND THREE INCHES IN A 60 TO 90
MINUTE PERIOD WILL BE POSSIBLE...RESULTING IN TEMPORARY INUNDATION
OF LOW LYING AND URBAN AREAS...SUCH AS ROADS...PARKING LOTS...AND
CULVERTS.

.RIP CURRENT IMPACT...
A LINGERING SWELL WILL PRODUCE A MODERATE THREAT FOR RIP CURRENTS
AT AREA BEACHES. THE RISK WILL BE HIGHEST BETWEEN 2 PM AND SUNSET
DUE TO TIDAL EFFECTS. CHECK WITH YOUR LOCAL BEACH PATROL FOR MORE
INFORMATION ABOUT OCEAN HAZARDS AND DO NOT ENTER THE SURF ALONE.

.MARINE THUNDERSTORM GUST IMPACT...
ISOLATED BRIEF WIND GUSTS TO AROUND 35 KNOTS WILL BE POSSIBLE OVER
THE INTRACOASTAL WATERWAY EARLY THIS AFTERNOON THEN TOWARD LARGER
INLAND LAKES FROM LATE AFTERNOON THROUGH SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SCATTERED AFTERNOON SHOWERS AND STORMS WILL CONTINUE TO FOCUS
ACROSS THE INTERIOR THROUGH SATURDAY. LIGHTNING AND HEAVY
RAINFALL WILL BE THE MAIN STORM THREATS. DRIER AIR WILL MOVE INTO
THE REGION ON SUNDAY AND REDUCE RAIN CHANCES INTO EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. SPOTTERS ARE ASKED
TO RELAY ANY RAINFALL REPORTS OF TWO INCHES OR MORE TO THE
NATIONAL WEATHER SERVICE IN MELBOURNE.

WIMMER

.

In the hours before

Special weather statement, Aug 20, 5:49 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
549 PM EDT THU AUG 20 2015

FLZ041-044>046-053-202315-
INLAND VOLUSIA COUNTY FL-NORTHERN LAKE COUNTY FL-OSCEOLA FL-
ORANGE FL-SEMINOLE FL-
549 PM EDT THU AUG 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ORANGE...NORTHEASTERN
LAKE...WESTERN SEMINOLE...NORTHWESTERN OSCEOLA AND NORTHWESTERN
VOLUSIA COUNTIES UNTIL 715 PM EDT...

AT 541 PM EDT...DOPPLER RADAR WAS TRACKING MULTIPLE BOUNDARIES
CONVERGING OVER CENTRAL FLORIDA. THE EAST COAST SEA BREEZE WAS
PUSHING ACROSS METRO ORLANDO FROM THE EAST...THE WEST COAST SEA
BREEZE WAS APPROACHING THE I-4 CORRIDOR FROM WEST...AND AN OUTFLOW
BOUNDARY FROM EARLIER CONVECTION WAS APPROACHING KISSIMMEE AND ST.
CLOUD FROM THE SOUTH.

THESE BOUNDARIES WILL MERGE ALONG A LINE BETWEEN WEST LAKE TOHO TO
LAKE GEORGE AROUND 630 PM THIS EVENING. AS THEY DO...NUMEROUS
THUNDERSTORMS WILL TO DEVELOP ALONG AND NORTH OF THE I-4 CORRIDOR.
WINDS IN EXCESS OF 40 MPH WILL AND FREQUENT TO EXCESSIVE LIGHTNING
WILL BE POSSIBLE IN THESE AREAS.

LOCATIONS IMPACTED INCLUDE...
ORLANDO...KISSIMMEE...SANFORD...APOPKA AND ALTAMONTE SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE
LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL BOATS. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED WITH THESE STORMS.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM A THUNDERSTORM. SEEK
SHELTER INSIDE A BUILDING OR VEHICLE. OPEN SHELTERS FOUND IN
PARKS... ON BEACHES OR GOLF COURSES OFFER NO PROTECTION FROM THE
DANGERS OF LIGHTNING.

&&

LAT...LON 2937 8142 2926 8142 2926 8134 2919 8131
      2815 8128 2816 8152 2820 8152 2826 8156
      2826 8166 2905 8165 2906 8164 2932 8165
      2939 8144
TIME...MOT...LOC 2141Z 184DEG 37KT 2911 8153 2830 8146

BRAGAW

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:49 PM EDTSpecial Weather StatementMLBOrange86 min
Aug 20, 6:59 PM EDTSevere Thunderstorm WarningMLBOrange46 min
Aug 20, 7:29 PM EDTAreal Flood AdvisoryMLBOrange, Seminole2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.